Oklahoma, 2023

Wildfire in Oklahoma, April 4, 2023

April 4, 2023 · NWS OUN · 2 events in 2 counties and zones

As another dynamic upper system approached the region, a sharp dryline extended across portions of central Oklahoma. Hot, dry and windy conditions lead to significant fire start and spread across portions of west-central Oklahoma.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As another dynamic upper system approached the region, a sharp dryline extended across portions of central Oklahoma. Hot, dry and windy conditions lead to significant fire start and spread across portions of west-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 5:30 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 4, 5:30 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
630 AM CDT Tue Apr 4 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 245 AM CDT Tue Apr 4 2023

The most impactful weather over the next seven days appears to be
centered on today's weather. Currently, south to southeast winds are
advecting higher dewpoint air back to the north and west. This
should result in good to excellent humidity recovery for areas
along and east of a Seymour, Texas to Fredrick and Enid line,
perhaps farther west. Rather poor recovery is expected across far
western Oklahoma and the Panhandles. Not good news, as fuels are
already very stressed across this area, with guidance indicating
ERC values in the 90th-96th percentile range (northwest and west
central). ERC values drop markedly south and east of I-44 where
above average rainfall has occurred recently.

Synoptically, strong low pressure over southeast Colorado will move
northeast and deepen as it moves into central Iowa by late this
evening. This will occur as a strong upper trough moves from the
Intermountain Region into the central and northern Plains.
Although much stronger gradient winds will be to our north, deep
mixing will result in very strong winds behind a dryline this
afternoon.

The local PBL scheme of the NAM has a more westward
position of the dryline during peak heating, while other guidance
mixes this feature as far east as Atoka and Bryan counties.  Given
the nature of the moisture, may side more with an eastern position,
but perhaps not too far east.  At this time, it is certainly not
enough to adjust the current Red Flag Warning or Wind Advisory
products.

Convection chances along the dryline during the mid to late
afternoon appear limited with only weak height falls and a
capping inversion. However, if an isolated storm or two can form
at least large hail and damaging winds will be possible. Perhaps a
better chance of storms may arrive late in the evening and
overnight, as a stronger cold front begins to push across
northern and central Oklahoma. Even with this, it appears deeper
frontal forcing will be north and east of the forecast area. If
storms can form, damaging winds and hail are possible.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 323 AM CDT Tue Apr 4 2023

Surface high pressure will build southward into the central Plains
Wednesday into early Thursday with cyclonic mid-level flow
becoming slightly anticyclonic. This will result in below average
temperatures, especially during the overnight period.

A PV anomaly will approach and move across the southern Plains late
Thursday into Friday.  This should result in an increase in clouds
along with a slight chance of showers across far southern Oklahoma
and western north Texas.

Saturday into Sunday, a ridge will amplify to our west which will
place the southern Plains in northwest flow aloft.  A disturbance
moving across the Upper Midwest will help push a cold front into
the area.  This will result in a slight chance of rain and storms
late Sunday into Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Tue Apr 4 2023

Some stratus with MVFR ceilings extends across central Oklahoma
this morning, including KOKC and KOUN. These clouds will burn off
later this morning, but there will be a lot of high clouds today
and tonight. Winds will increase significantly this afternoon,
especially across the west. The winds will be high enough we will
likely see some reduced visibilities with blowing dust, especially
in the west, but perhaps into northern and central Oklahoma as
well. Winds will dementia somewhat after sunset.

&&

.FIRE WEATHER...
Issued at 245 AM CDT Tue Apr 4 2023

With well above average temperatures expected this afternoon and
perhaps negative dewpoint air entering parts of northwestern
Oklahoma, dangerous wildfires are possible. Although model
soundings are not as aggressive with transport winds compared to
last Friday, a well positioned thermal ridge beneath very strong
700-500mb winds will support the potential for significant fires
and spread. During the peak burning period, a low level thermal
ridge is expected to extend from western north Texas into north
central Oklahoma. A more western position is also possible. With
70 to 85 knot flow at 500 mb there is certainly the potential for
50 to 60 mph wind gusts. NBM 75th percentile winds also suggest
some potential for greater than 60 mph winds across far western
Oklahoma.

If large fires do start today, winds should begin to relax early in
the evening, but humidity recovery across the western third of
Oklahoma and western north Texas will be very poor. Also, a cold
front will bring a wind shift (northwest to north) and an increase
in wind speed during the overnight and early morning hours.

GFS would suggest some potential of thicker high clouds moving
across parts of western north Texas into southwest Oklahoma
through the early afternoon. This could hamper satellite detection
of hot spots across this area. However, high clouds may thin and
move east during the mid to late afternoon. Those in the field,
stay safe!

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  42  59  39 /   0  10   0   0
Hobart OK         86  37  60  36 /   0   0   0   0
Wichita Falls TX  88  45  63  41 /   0   0   0   0
Gage OK           82  29  57  29 /   0   0   0   0
Ponca City OK     87  37  59  35 /   0  20   0   0
Durant OK         81  53  65  43 /  20  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Warning from 11 AM this morning to 7 PM CDT this
     evening for OKZ004-005-009-014-021-033.

     Red Flag Warning from noon today to 11 PM CDT this evening for
     OKZ004>029-033>039-044-045.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     OKZ004-005-009-014-021-033.

     Wind Advisory from 11 AM this morning to 1 AM CDT Wednesday for
     OKZ006>008-010>013-015>020-022>029-034>039-044-045.

TX...High Wind Warning from 11 AM this morning to 7 PM CDT this
     evening for TXZ083-084-087.

     Red Flag Warning from noon today to 11 PM CDT this evening for
     TXZ083>090.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     TXZ083-084-087.

     Wind Advisory from 11 AM this morning to 1 AM CDT Wednesday for
     TXZ085-086-088>090.

&&

SHORT TERM...06
LONG TERM....06
AVIATION...26
Hazardous weather outlook, Apr 4, 3:54 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
454 AM CDT Tue Apr 4 2023

OKZ004>048-050>052-TXZ083>090-050100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
454 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Strong winds, very low relative humidity, and very warm
temperatures will result in extreme fire weather conditions this
afternoon. These conditions will mainly occur across western and
central Oklahoma and western north Texas.

.Thunderstorms...
A few strong to severe thunderstorms may develop late this
afternoon and evening across parts of south central and southeast
Oklahoma. This evening and overnight, additional thunderstorms
may develop as a cold front moves across the area.  A few
strong to severe storms are possible, mainly east of Interstate
35.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated fire weather conditions are possible Wednesday through
Friday across portions of western and northern Oklahoma and
western north Texas. This will mainly occur during the afternoon
hours.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Custer

When
April 4, 10:59 AM CST to 4:59 PM CST
Where
Custer forecast zone
Property damage
$155,000
Reported by
Park/Forest Service
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

The 'Route 66 Fire' spread over 1,584 acres.

Wildfire, Blaine

When
April 4, 4:55 PM CST to 10:55 PM CST
Where
Blaine forecast zone
Property damage
$46,000
Reported by
Park/Forest Service
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

The '600 Road Fire' spread over 699 acres. This fire may have spread into portions of Major County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092940, 1092941.